Michigan, 2019High Wind in Michigan, April 11, 2019
April 11, 2019 · NWS GRR · 1 event in 1 county or zone
A late season brought high winds with several locations reporting peak wind gusts of 45 to near 60 mph. A peak wind gust to 59 mph was reported at the Muskegon airport.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late season brought high winds with several locations reporting peak wind gusts of 45 to near 60 mph. A peak wind gust to 59 mph was reported at the Muskegon airport. There were also several reports of one to three inches of snow north of I-96.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 11, 10:37 AM EST, 12 minutes earlier.
Area forecast discussion, Apr 11, 10:37 AM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1137 AM EDT Thu Apr 11 2019
LATEST UPDATE...
Aviation/Hydro
.SYNOPSIS...
Issued at 325 AM EDT Thu Apr 11 2019
- Wintry mix comes to an end this morning
- Showers and a few storms tonight
- Another system with rain and snow this weekend
&&
.UPDATE...
Issued at 755 AM EDT Thu Apr 11 2019
Have cancelled the winter wx advisory early as precipitation has
lifted north out of the area. Some bridges and overpasses could
have slick spots for a couple more hours with temps still around
freezing, otherwise the main story the rest of today is the strong
east winds which will gust to 40 mph at times.
&&
.DISCUSSION...(Today through next Wednesday)
Issued at 325 AM EDT Thu Apr 11 2019
We will be dropping the southern row of counties from the Winter
Weather Advisory in effect. Other than that, no major changes to the
forecast.
The trend for the band of precipitation (mainly snow) over the past
few hours has been of a diminishing trend, as it shifts north. The
models had keyed in on an increase in the mid level fgen after 00z
and then diminishing, which seems to have worked out well. We
believe the heaviest snow of an inch or two fell just north of I-96.
For the most part, road sfc temps now in the mid to upper 30s has
kept snow from sticking to the roads in most locations. We are still
concerned that air temps around freezing could freeze up some of the
wet roads for I-96 and areas north for the morning commute where the
best accumulations have been. South of there, there has not been
much snowfall, and air temps remain above freezing. With this in
mind, we will leave the advisory out through the morning commute. It
should not be needed any longer with solar radiation working on the
roads.
We expect that much of the day will be dry once the pcpn moves out
later this morning. The next batch of pcpn will be showers and some
possible thunderstorms later this evening and during the early
overnight hours. The timing of this has trended later from a couple
of days ago. Sfc based and low level instability is expected to stay
just south of the forecast area where the warm sector will be. We do
see enough instability based around 850 mb to justify the thunder
mention. The stable low levels should keep these storms from being
too strong up this way.
We are looking at a windy day on Friday, where wind gusts could
approach advisory criteria. We end up in the dry slot of the system
during the day on Friday. The gradient is somewhat formidable, and
if we can see some sunshine, better mixing will bring wind gusts of
around 45 mph down.
The next potential impact weather will come this weekend, especially
on Sunday. We will see another fairly strong upper low lift up
toward the area from the southern Plains. The latest trends take the
sfc low to our SE toward Detroit and Toledo. Much of the system will
likely be rain with no significantly colder air wrapping into the
system. It does look like later on in the event that just enough
cold air could turn over some of the precipitation to some snow on
the far northern part of the system.
We should see a break then on Tuesday as upper ridging moves in.
Additional short wave activity arrives around Wednesday, which will
bring additional precipitation chances to the area.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1130 AM EDT Thu Apr 11 2019
VFR conditions will continue at all the terminals this afternoon
but it will be windy with east winds gusting to 30 to near 35 kts
at times. Rain showers and possibly some thunderstorms will move
in from the west late this evening.
Conditions will deteriorate to MVFR/IFR as rain and scattered
convection moves through with lingering IFR/MVFR due to low clouds
into Friday morning. Winds will become southwesterly gust to near
25 kts at times through 18Z Friday with higher gusts possible
after 18Z.
&&
.MARINE...
Issued at 325 AM EDT Thu Apr 11 2019
No changes needed to the Gale Warning in effect through Thursday
night. Winds will continue to increase this morning. Wave heights
with this gale will be limited for our waters with an offshore flow
regime. We will likely see another period of gales on Friday behind
the system, with this event being onshore so the waves will be much
higher.
Another period of gales will be possible over the weekend with the
next big system lifting into the area.
&&
.HYDROLOGY...
Issued at 1132 AM EDT Thu Apr 11 2019
Liquid precipitation amounts overnight were generally in the one
tenth to one quarter inch range with a few locations seeing one
third of an inch. Some of the precipitation fell as snow and with
temperatures rising into the 40s today...most of that will melt by
late afternoon. Do not anticipate significant impact to river
levels from this runoff.
The lull in the precipitation today will be short lived as a band
of showers and thunderstorms will move through West Michigan
overnight. While this will be a convective system, I am expecting
northward moving cells in a broad band moving slowly to the east.
This will produce a widespread 0.5 inch of rain with isolated
amounts around 1 inch where stronger convection occurs. Do not
anticipate significant impacts on area rivers from this event.
Active weather continues late Sunday into Monday and again toward
the end of next week. Current trends indicate that the heaviest
rain with these systems may fall to our south and east with the
greatest impacts in the upper portions of the Grand and Kalamazoo
basins, but this will need to be monitored.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Gale Warning until 1 AM EDT Friday for LMZ844>849.
&&
UPDATE...Meade
SYNOPSIS...NJJ
DISCUSSION...NJJ
AVIATION...Laurens
HYDROLOGY...MWS
MARINE...NJJ
Hazardous weather outlook, Apr 11, 3:02 AM EST, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
402 AM EDT Thu Apr 11 2019
MIZ037>040-043>046-050>052-056>059-064>067-071>074-120815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
402 AM EDT Thu Apr 11 2019
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
A few icy spots will be possible this morning where temperatures
drop to or just below freezing. The best chance for icy spots will
be along and north of I-96.
Thunderstorms will be possible late this evening and during the
overnight hours. Severe weather is not expected, but some wind
gusts up to 40 mph and small hail will be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Gusty winds up to 45 mph will be possible on Friday. These winds
could cause a few power outages, and bring down some tree limbs.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely not be needed.
LMZ844>849-120815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
402 AM EDT Thu Apr 11 2019
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Easterly gales will create hazardous conditions for most boaters
through this evening.
Thunderstorms will be possible late this evening and during the
overnight hours. Severe weather is not expected, but some wind
gusts up to 40 mph and small hail will be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Southwest gales will be possible on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely not be needed.
In the hours before
Local storm report, Apr 11, 7:37 AM EST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
837 AM EDT THU APR 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM SNOW SAINT JOHNS 43.00N 84.57W
04/11/2019 M2.5 INCH CLINTON MI PUBLIC
&&Local storm report, Apr 11, 7:41 AM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
841 AM EDT THU APR 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 AM SNOW WAYLAND 42.67N 85.64W
04/11/2019 M0.5 INCH ALLEGAN MI PUBLIC
0838 AM SNOW 4.5 WNW WAYLAND 42.70N 85.72W
04/11/2019 M0.5 INCH ALLEGAN MI PUBLIC
0838 AM SNOW FREMONT 43.46N 85.95W
04/11/2019 M0.5 INCH NEWAYGO MI PUBLIC
0839 AM SNOW FREESOIL 44.11N 86.22W
04/11/2019 M1.0 INCH MASON MI PUBLIC
0839 AM SNOW TWIN LAKE 43.37N 86.18W
04/11/2019 M2.0 INCH MUSKEGON MI PUBLIC
0839 AM SNOW IONIA 42.99N 85.06W
04/11/2019 M0.5 INCH IONIA MI PUBLIC
0839 AM SNOW HOWARD CITY 43.40N 85.47W
04/11/2019 M0.8 INCH MONTCALM MI PUBLIC
0839 AM SNOW GRANT 43.33N 85.81W
04/11/2019 M1.3 INCH NEWAYGO MI PUBLIC
&&Local storm report, Apr 11, 8:05 AM EST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
905 AM EDT THU APR 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 AM SNOW 1 W GRATTAN 43.08N 85.40W
04/11/2019 E2.0 INCH KENT MI PUBLIC
0905 AM SNOW 3 WSW HOWARD CITY 43.38N 85.52W
04/11/2019 E0.5 INCH MONTCALM MI PUBLIC
&&Local storm report, Apr 11, 8:39 AM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
939 AM EDT THU APR 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 AM SNOW 3 WSW CANNONSBURG 43.04N 85.52W
04/11/2019 M2.0 INCH KENT MI NWS EMPLOYEE
&&High Wind, Muskegon
- When
- April 11, 10:49 AM EST
- Where
- Muskegon forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.219, -86.212 (the zone’s center; the record gives no point)
A peak wind gust of 59 mph was measured at the Muskegon airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, April 11, 20191 death · 1 event
- High Wind in Iowa, April 11, 2019$131,000 · 55 kt wind · 22 events
- Coastal Flood in Ohio, April 11, 2019$120,000 · 2 events
- Strong Wind in Illinois, April 11, 2019$19,000 · 19 events
- Blizzard in South Dakota, April 11 to 12, 201926 events
- Strong Wind in Kentucky, April 11, 2019$16,000 · 16 events
- Heavy Snow in Minnesota, April 11 to 13, 201913 events
- Strong Wind in Missouri, April 11, 2019$11,000 · 11 events
- Winter Storm and Winter Weather in Michigan, April 11 to 12, 201912 events
- High Surf in Hawaii, April 11 to 15, 20198 events
- Strong Wind in Indiana, April 11, 2019$5,000 · 5 events
- Blizzard in North Dakota, April 11 to 12, 20195 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813209.